Lightning, Teton
- When
- July 26, 2:45 PM MST
- Where
- Teton County, 20 mi N of Jackson
- Deaths
- 1 direct, 0 indirect
- Injuries
- 5 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 43.935, -110.590 (the zone’s center; the record gives no point)
One person died and five were seriously injured when they were struck by lightning while climbing Grand Teton.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
One person died and five were seriously injured when they were struck by lightning while climbing Grand Teton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 26, 2:10 PM MST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 310 PM MDT SAT JUL 26 2003 .TONIGHT THROUGH MONDAY NIGHT... MONSOON MOISTURE CONTINUES TO COME NORTH INTO THE AREA WITH PRECIPITABLE WATER AROUND 1.5 INCHES. PLENTY OF LOW LEVEL MOISTURE WITH DEW POINTS IN THE MID TO UPPER 50S. AMOUNT OF LOW LEVEL MOISTURE CUT HIGHS TODAY AND MAKING IT MORE DIFFICULT FOR CONVECTION TO GET GOING. A FEW MESOSCALE THUNDERSTORM CLUSTERS HAVE DEVELOPED IN WESTERN NATRONA COUNTY AND WESTERN HOT SPRINGS COUNTY OVER THE MOUNTAINS. ANOTHER GOOD CLUSTER OVER EASTERN IDAHO SPREADING INTO NORTHERN LINCOLN AND TETON COUNTIES. EXPECT CONVECTION TO INCREASE THROUGH THE EVENING AND SOME WILL LINGER THROUGH THE NIGHT MIGRATING IN FROM POINTS SOUTH. SHOULD STILL HAVE ENOUGH MOISTURE FOR SCATTERED THUNDERSTORMS AGAIN ON SUNDAY. HAVE ADDED ISOLATED THUNDERSTORMS OVER WESTERN MOUNTAINS ON MONDAY WITH THE LOWER ELEVATIONS DRY AND WARMER WITH FALLING DEW POINTS. C.BAKER .TUESDAY THROUGH SATURDAY... VERY LITTLE CHANGES FOR THE EXTENDED GRIDS. GFS MAINTAINING GOOD RUN TO RUN CONTINUITY DURING THIS TIME FRAME. UPPER LEVEL RIDGING JUST WEST OF WYOMING AT THE BEGINNING OF THE PERIOD IS EXPECTED TO MAKE A SHIFT EAST INTO THE PLAINS BY NEXT WEEKEND. INITIAL NW FLOW SHOULD RESULT IN A DRY PERIOD THROUGH WEDNESDAY. AS MONSOON MOISTURE RETURNS ON SOUTHWEST FLOW ON BACKSIDE OF UPPER HIGH... PRECIP CHANCES WILL BE ON THE INCREASE BY LATE IN WEEK. WILL MAINTAIN POPS IN WEST BEGINNING THURSDAY WITH POPS SPREADING ACROSS EAST FRI AND SAT. WILL CONTINUE TO GO ABOVE MOS GUIDANCE. HIGHEST TEMPS SHOULD MAX OUT ON THURSDAY AS UPPER RIDGE WORKS OVERHEAD. GRADUAL COOL DOWN LATE IN WEEK WITH THE INCREASED MOISTURE. FRIEDERS .RIW...NONE.
WYZ001>020-022>030-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 527 AM MDT SAT JUL 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS LATER TODAY ARE EXPECTED TO BECOME QUITE STRONG PRODUCING HEAVY RAIN WITH LOCALIZED FLASH FLOODING...HAIL UP TO ONE INCH IN DIAMETER...WIND GUSTS OVER 50 MPH AND DANGEROUS LIGHTNING. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TODAY...ESPECIALLY LATER THIS AFTERNOON THROUGH THE EARLY MORNING HOURS ON SUNDAY. A DISTURBANCE MOVING NORTHEAST OUT OF NEVADA WILL HELP TO FOCUS THE THUNDERSTORMS AS IT MOVES INTO WESTERN WYOMING LATER THIS AFTERNOON AND INTO CENTRAL WYOMING BY THE EVENING HOURS. IN ADDITION...A SURFACE COLD FRONT WILL STALL OUT EAST OF THE DIVIDE ADDING A MOIST UPSLOPE FLOW TO THE MIX. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STORMS COULD ALSO BE QUITE STRONG AGAIN SUNDAY PRODUCING HEAVY RAIN...HAIL...STRONG WIND GUSTS AND DANGEROUS LIGHTNING. THE FRONTAL BOUNDARY WILL DRIFT EASTWARD PROVIDING A FOCUS FOR STRONGER THUNDERSTORMS OVER NATRONA AND JOHNSON COUNTIES SUNDAY AFTERNOON AND EVENING. DRIER AIR WILL FILTER IN FOR MONDAY THROUGH WEDNESDAY BEFORE THE MONSOONAL MOISTURE RETURNS THURSDAY INTO FRIDAY WITH AN INCREASING THREAT OF LATE DAY THUNDERSTORMS AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. SKRBAC/FRIEDERS
The Pocatello radar (KSFX), 193 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Teton | 2003-07-26 | 25 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379612.